Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 80, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 6:53 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 6:53 PM MST (01:53 UTC)
- Expired
- Aug 2, 2018, 9:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 108 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WGUS55 KFGZ 030153 FFWFGZ AZC025-030445- /O.NEW.KFGZ.FF.W.0080.180803T0153Z-180803T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 653 PM MST THU AUG 2 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 945 PM MST * At 652 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. This includes the following streams and drainages...Castle Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3403 11254 3412 11248 3403 11237 3388 11228 $$ 41
2 follow-up statements
871 WGUS75 KFGZ 030342 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 842 PM MST THU AUG 2 2018 AZC025-030445- /O.CON.KFGZ.FF.W.0080.000000T0000Z-180803T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 842 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR YAVAPAI COUNTY... At 840 PM MST, Doppler radar indicated thunderstorms producing heavy rain have redeveloped across the warned area. Up to two inches of rain has already fallen. Flash flooding is expected to begin shortly. This includes the following streams and drainages...Bitter Creek...Castle Creek...and Banty Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3403 11254 3412 11248 3403 11237 3388 11228 $$ 41
943 WGUS75 KFGZ 030443 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 943 PM MST THU AUG 2 2018 AZC025-030452- /O.EXP.KFGZ.FF.W.0080.000000T0000Z-180803T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 943 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 945 PM MST... The heavy rain has ended across the Castle Creek drainage. Light rainfall should continue through 11 pm MST. Flood waters should continue to recede. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3403 11254 3412 11248 3403 11237 3388 11228 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:02 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 2, 3:02 PM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 302 PM MST Thu Aug 2 2018 .SYNOPSIS...Expect afternoon and evening chances for showers and thunderstorms through Friday. For the weekend, chances decrease as a passing disturbance brings drier air across our area. Moisture returns early next week with storm chances increasing across the northland. && .DISCUSSION... Monsoonal moisture will continue to create a favorable environment for widespread showers and thunderstorms through the afternoon and evening hours today. Light steering flow will allow for slow moving storms to create situations where flash flooding may occur especially over flood prone locations. Most of the stronger activity continues to be located in Yavapai county this evening where skies clear significantly earlier in the day than other locations along the rim. This allowed for increase solar insolation and subsequent heating to occur. Storm-top winds are pushing cloud tops generally off to the northeast and creating additional shade, limiting further widespread insolation and modifying the airmass across much of the high country. This is helping further limit storm growth and aligns well with with current lifted index values highest in Yavapai County and dropping across much of the Mogollon Rim. Storm activity should begin to decrease across the area around sunset as diurnal heating shuts off. A similar situation is expected again on Friday as daytime heating initiates convection over the higher terrain with expectations for the bulk of the shower activity to develop over the rim and propagate across Yavapai and Gila counties. A drying trend is expected to develop Saturday and Sunday as zonal flow moves into the southern great basin and cuts down on our available moisture. The decrease in available moisture will result in convection being limited to the highest terrain such as the White Mountain and San Fransisco Peaks. However by early next week moisture should be increasing again as the zonal flow moves back northward and the ridge redevelops allowing for moisture to once again flow into northern Arizona from the Gulf of California. && .AVIATION...For the 00Z package...Expect thunderstorms activity to diminish this evening mainly after 02Z. Local IFR in +RA, erratic wind gusts, and hail will be possible near any of the stronger storm cells. Storm activity should begin to diminish after 02Z Fri. Aviation discussion not updated for TAF amendments. AdditionalShowers are expected to develop Friday around 18Z. && .FIRE WEATHER...Areas from the Mogollon Rim southward will continue to remain favored for afternoon and evening thunderstorms again on Friday. Erratic outflow winds should be expected near any thunderstorm activity. In addition, heavy rain and hail will also be possible. Temperatures will remain above average. A warming and drying trend is expected to develop on Saturday and limit thunderstorm activity. Sunday through Tuesday...The downward trend in thunderstorm coverage will continue over the weekend. An increase in monsoonal activity is possible on Monday and Tuesday as deeper moisture returns to the region. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 2, 1:38 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 4 ENE IRON SPRINGS 34.60N 112.50W
08/02/2018 M1.00 INCH YAVAPAI AZ PUBLIC
QUARTER-SIZED HAIL WAS REPORTED BY THE
PUBLIC AS A STRONG THUNDERSTORM MOVED OVER
THE PRESCOTT AREA.
&&
TPSLocal storm report, Aug 2, 2:56 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 4 E PRESCOTT COURTHOUSE 34.55N 112.40W
08/02/2018 YAVAPAI AZ TRAINED SPOTTER
HEAVY RAIN CAUSING HIGH WATER (DEPTH
UNKNOWN) ON HWY 69 AT LEE BLVD.
&&
41The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 2, 6:24 PM MST | Flash Flood Warning | FGZ | Coconino | 111 min |
| Aug 2, 8:18 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 117 min |
| Aug 3, 1:00 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.